Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 12, NWS Elko, NV

April 13, 2009White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Apr 13, 2009, 2:42 PM PDT for White Pine County, Nevada. It took effect at Apr 14, 2009, 1:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2009, 2:42 PM PDT (21:42 UTC)
In effect from
Apr 14, 2009, 1:00 PM PDT
Expired
Apr 15, 2009, 3:35 AM PDT
In force
15 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 132142
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
242 PM PDT MON APR 13 2009

NVZ013-141300-
/O.NEW.KLKN.WI.Y.0012.090414T2000Z-090415T1200Z/
NORTHERN NYE COUNTY-
INCLUDING THE CITY OF...TONOPAH
242 PM PDT MON APR 13 2009

...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 5 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM TUESDAY TO 5 AM PDT WEDNESDAY. 

A STRONG STORM SYSTEM WILL APPROACH THE REGION TUESDAY. AHEAD OF
THIS SYSTEM...GUSTY WINDS WILL DEVELOP ACROSS NORTHERN NYE COUNTY
TUESDAY AFTERNOON AND CONTINUE THROUGH EARLY WEDNESDAY MORNING.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JM/TT
3 follow-up statements
000 
WWUS75 KLKN 141010
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
310 AM PDT TUE APR 14 2009

NVZ035-142215-
/O.EXA.KLKN.WI.Y.0012.090414T2000Z-090415T1200Z/
WHITE PINE COUNTY-
INCLUDING THE CITIES OF...ELY...RUTH...MCGILL
310 AM PDT TUE APR 14 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM PDT
   WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY.

A STRONG STORM SYSTEM WILL APPROACH THE REGION TODAY. AHEAD OF
THIS SYSTEM...GUSTY WINDS WILL DEVELOP ACROSS WHITE PINE COUNTY
THIS AFTERNOON AND CONTINUE THROUGH EARLY WEDNESDAY MORNING.
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH ARE
EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

LISTEN TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
HTTP://WEATHER.GOV/ELKO FOR THE LATEST UPDATES ON THIS SITUATION.

&&

$$

NVZ013-142215-
/O.CON.KLKN.WI.Y.0012.090414T2000Z-090415T1200Z/
NORTHERN NYE COUNTY-
INCLUDING THE CITY OF...TONOPAH
310 AM PDT TUE APR 14 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
5 AM PDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
5 AM PDT WEDNESDAY. 

A STRONG STORM SYSTEM WILL APPROACH THE REGION TODAY. AHEAD OF
THIS SYSTEM...GUSTY WINDS WILL DEVELOP ACROSS NORTHERN NYE COUNTY
THIS AFTERNOON AND CONTINUE THROUGH EARLY WEDNESDAY MORNING.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

LISTEN TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
HTTP://WEATHER.GOV/ELKO FOR THE LATEST UPDATES ON THIS SITUATION.

&&

$$

MF/CEC
000 
WWUS75 KLKN 142026
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
126 PM PDT TUE APR 14 2009

NVZ013-035-150830-
/O.CON.KLKN.WI.Y.0012.000000T0000Z-090415T1200Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL
126 PM PDT TUE APR 14 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. 

A STRONG STORM SYSTEM WILL APPROACH THE REGION TODAY. AHEAD OF
THIS SYSTEM...GUSTY WINDS WILL DEVELOP ACROSS NORTHERN NYE COUNTY
AND WHITE PINE COUNTY THIS AFTERNOON AND CONTINUE THROUGH EARLY
WEDNESDAY MORNING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP
TO 55 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

LISTEN TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
HTTP://WEATHER.GOV/ELKO FOR THE LATEST UPDATES ON THIS SITUATION.

&&

$$

TT
000 
WWUS75 KLKN 151035
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
335 AM PDT WED APR 15 2009

NVZ013-035-151145-
/O.CAN.KLKN.WI.Y.0012.000000T0000Z-090415T1200Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL
335 AM PDT WED APR 15 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS THAT AFFECTED THE AREA LATE TUESDAY HAVE
DIMINISHED AS LOW PRESSURE SLOWLY WEAKENS AND LIFTS TO THE
NORTHEAST. ALTHOUGH ADVISORY CRITERIA WINDS ARE NOT EXPECTED...
BREEZY CONDITIONS WILL CONTINUE TODAY INTO TONIGHT.

$$

FITZSIMMONS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 13, 2:52 AM PDT, 11 hours 50 minutes earlier.

Area forecast discussion, Apr 13, 2:52 AM PDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
252 AM PDT MON APR 13 2009

.SYNOPSIS...HIGH PRESSURE WILL BE EXITING TODAY AND AS CLOUDS
INCREASE...SOME SHOWERS MAY DEVELOP...WITH POSSIBLY A THUNDERSTORM
IN THE AFTERNOON. A STRONG COLD FRONT WILL BEGIN MOVING THROUGH
THE REGION TUESDAY. WINDS WILL INCREASE AHEAD OF THE FRONT AND
RAIN WILL CHANGE TO SNOW TUESDAY NIGHT. SIGNIFICANT SNOWFALL WILL
BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. DRIER WEATHER WILL RETURN
BY FRIDAY.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. QUIET NIGHT SO FAR. SOME
INCREASING CLOUDS SHOWING ON IR SATELLITE IMAGERY ACROSS THE
NORTHERN BORDER AREA AS THE PROGRESSIVE RIDGE BREAKS DOWN AND
MOVES EAST. VERY GOOD AGREEMENT BETWEEN THE SHORT TERM MODELS
THIS MORNING AND NICE CONSISTENCY RUN-TO-RUN. MAIN CONCERN IS
STRONG LOW THAT WILL BE DIPPING SOUTH AND PLUNGING THROUGH THE
GREAT BASIN TUESDAY AND WEDNESDAY. SNOW AND BLOWING SNOW IS
EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY. WITH THE MOISTURE FLOW
ALOFT SOMEWHAT IN DOUBT...FOR NOW IT LOOKS LIKE WINTER WEATHER
ADVISORY CRITERIA AT LEAST.

TODAY AND TONIGHT. THE AXIS OF HIGH PRESSURE THAT GAVE US A NICE
EASTER IS NOW OVER UT/WY...LEAVING BEHIND A DAMPENED RIDGE THAT IS
ALLOWING SOME CLOUDS TO INFILTRATE NORTHERN NEVADA AS THE NEXT LOW
FEATURE APPROACHES. TEMPERATURES SHOULD GET A BOOST TODAY WITH THE
STRENGTHENING SW FLOW ALOFT. BREEZY WINDS WILL DEVELOP FOR MOST
AREAS TODAY WITH SOME LIGHT PRECIPITATION IN THE FORM OF RAIN WITH
AN ISOLATED TS POSSIBLE IN THE JARBIDGE MOUNTAINS. THERE IS A WEAK
THETA E RIDGE OVER NE NEVADA AND A WEAK LOW-LEVEL CONV/DIV
COUPLET AND THE CAPE IS PRETTY LOW. THERE MAY BE A FEW SHOWERS
DEVELOP OVER CENTRAL NEVADA AS WELL...HOWEVER DO NOT THINK TS IS
NEEDED ATTM FOR THIS AFTERNOON. THE LOWER LAYERS WILL CONTINUE TO
MOISTEN AS THE EVENING DRAGS ON BUT SNOW LEVELS WILL BE HIGH
ENOUGH FOR VALLEYS TO RECEIVE ONLY RAIN. 700MB TEMPS REMAIN
RELATIVELY HIGH ALL NIGHT MONDAY NIGHT SO ONLY THE HIGHEST PEAKS
WILL RECEIVE SNOW.

TUESDAY AND TUESDAY NIGHT. THE FRONT SHOULD BE ENTERING THE LKN
CWA BY EARLY TUESDAY MORNING AND PUSH THROUGH TO EASTERN NV BY
LATE AFTERNOON AS THE UPPER TROUGH DIPS SOUTH TO RE-CENTER NEAR
RENO NV. THIS POSITIONING WILL ALLOW MOISTURE FROM NORTHERN BAJA
TO GET PULLED UP INTO THE CIRCULATION. WINDS WILL BE INCREASING BY
MID-DAY AND WHILE THE MOISTURE CORE FLOWS INTO UT...NORTHEAST
NEVADA SHOULD GET SOME GOOD SHOWER ACTIVITY. TEMPERATURES AT
700MB PLUMMET TO -13C BY LATE TUESDAY AFTERNOON IN WESTERN
HUMBOLDT COUNTY. SNOW WILL QUICKLY DROP TO THE VALLEY FLOORS. IT
IS POSSIBLE FOR EASTERN NEVADA TO GET A QUICK 1-3 INCHES OF
SNOWFALL FROM THIS FRONTAL PASSAGE IF EITHER GFS OR NAM12 MODEL
QPF VERIFIES. THUNDERSTORMS COULD BREAK OUT IN CENTRAL NEVADA AS
THE FRONT MOVES THROUGH. WILL BE ADJUSTING TEMPERATURES ON
TUESDAY...TAKING INTO ACCOUNT CLOUD COVER AND AN EARLY MAXIMUM DUE
TO THE SPEED OF THE FRONTAL PASSAGE. SHOULD BE ALL SNOW BY TUESDAY
EVENING AND MODELS ARE INDICATING SUBSTANTIAL WRAP-AROUND MOISTURE
FOR NE NV. GFS/NAM QPF PROPOSALS ARE FOR 0.7-0.8 INCHES OF LIQUID
OVER EXTREME EASTERN ELKO COUNTY. SINCE CORE OF MOISTURE FLOW FOR
NOW WILL PLAY FOR POTENTIAL WINTER WEATHER ADVISORY AND KEEP
HAZARDOUS WEATHER OUTLOOK GOING IN THE MEANTIME.

WEDNESDAY. THE UPPER LOW WILL BE EXITING OVER UT WEDNESDAY AND
WRAP-AROUND SNOW SHOWERS WILL CONTINUE. IT IS POSSIBLE FOR A FEW
MORE INCHES OF SNOW ON WEDNESDAY BEFORE THE LOW MOVES FAR ENOUGH
AWAY...ALTHOUGH TEMPERATURES WILL START TO REBOUND. WILL NEED TO
ADJUST TEMPS DOWN A BIT FOR WEDNESDAY FROM CURRENT FORECAST WITH CLOUD
COVER AND COLD AIR IN PLACE.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. LATEST MODEL SUITE IN
GOOD AGREEMENT WITH DEEP VERTICALLY STACKED TROUGH MAINTAINING
CYCLONIC FLOW ACROSS THE CWA AS H3 110+ KT JET ROUNDS THE BASE OF
THE TROUGH OVER THE INTER-MOUNTAIN WEST THROUGH THURSDAY. WILL
CONTINUE TO FORECAST CHANCE POPS MAINLY OVER THE EASTERN PORTION OF
THE CWA /EASTERN ELKO AND WHITE PINE COUNTIES/ WEDNESDAY NIGHT AND
THEN SLOWLY DIMINISH POPS DURING THURSDAY. BOTH THE GFS/ECMWF MODEL
QPF FIELDS SUGGEST SEVERAL INCHES OF ADDITIONAL SNOWFALL OVER THE
HIGHER TERRAIN OF ELKO AND WHITE PINE COUNTIES ESPECIALLY WEDNESDAY
NIGHT.

AFOREMENTIONED H3 JET TRANSITIONS TO THE LEE SIDE OF THE UPPER
TROUGH AS IT MOVES INTO THE SOUTHERN/CENTRAL PLAINS RESULTING IN
GRADUAL WEAKENING OF THE UPPER TROUGH THROUGH THE CENTRAL ROCKIES
DURING FRIDAY. ALTHOUGH A DRY NORTHERLY FLOW WILL PREVAIL ACROSS THE
CWA...TEMPERATURES BEGIN TO WARM THROUGH THE COLUMN SUPPORTING
SURFACE MAX TEMPERATURES TO RANGE THROUGH THE 50S AND INTO THE LOWER
TO MID 60S FRIDAY.

THE 00Z ECMWF IS NOW SUPPORTING THE GFS/GFS ENS SOLUTION IN BUILDING
A STRONG UPPER LEVEL RIDGE FROM THE EASTERN PACIFIC INTO THE GREAT
BASIN DURING THE UPCOMING WEEKEND AND LASTING WELL INTO NEXT WEEK.
WITH H7 TEMPERATURES WARMING TO AOA 5 DEG C...MAX TEMPERATURES WILL
REACH AROUND 70 DEGREES IN MANY LOCATIONS SUNDAY WITH WIDESPREAD 70
DEGREE READINGS EXPECTED EARLY NEXT WEEK.
&&

.AVIATION...PATCHY MID/HIGH CLOUDS MOVING FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA ATTM. ALTHOUGH CLOUDS WILL THICKEN AS LOW
PRESSURE AND ASSOCIATED COLD FRONT DEVELOPS OVER THE GREAT
BASIN...VFR CONDITIONS ARE EXPECTED THROUGH TODAY. INSTABILITY
INCREASES AHEAD OF THIS SYSTEM LEADING TO ISOLATED -SHRA/-TSRA IN
NORTHEAST ELKO COUNTY ALONG THE IDAHO BORDER WHERE PATCHY MVFR CIGS
ARE POSSIBLE THIS AFTERNOON. AS PRECIPITATION BECOMES WIDESPREAD
CIGS WILL LOWER TO MVFR POSSIBLY IFR ESPECIALLY LATER TUESDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/89/89
Hazardous weather outlook, Apr 13, 3:41 AM PDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
341 AM PDT MON APR 13 2009

NVZ013-030>037-141045-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
341 AM PDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG STORM SYSTEM WILL DROP DOWN FROM THE PACIFIC NORTHWEST OVER
THE NEXT SEVERAL DAYS...POSSIBLY BRINGING SIGNIFICANT SNOW TO THE
REGION. SOME SHOWER ACTIVITY WILL DEVELOP TODAY ACROSS NORTHERN
AND EAST CENTRAL NEVADA OUT AHEAD OF A COLD FRONT. WITH HIGH
TEMPERATURES REACHING INTO THE 60S TODAY...RAIN IS EXPECTED IN THE
VALLEYS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON
ACROSS NORTHERN NEVADA. TEMPERATURES WILL GENERALLY REMAIN ABOVE
FREEZING TONIGHT AS THE CHANCE OF PRECIPITATION INCREASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS THE COLD FRONT BEGINS TRAVERSING THE STATE ON TUESDAY...SNOW
LEVELS WILL DROP RAPIDLY WITH COLD AIR MOVING IN. THE FRONT IS
EXPECTED TO MAKE ITS WAY THROUGH HUMBOLDT COUNTY BY NOON PDT. ISOLATED
THUNDERSTORMS ARE EXPECTED TO BREAK OUT TUESDAY AFTERNOON...MAINLY
ALONG AND AHEAD OF THE ADVANCING COLD FRONT. STRONG WINDS ARE
FORECAST AND SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS EASTERN
NEVADA IF THE STORM CONTINUES ON ITS CURRENT TRACK. ACCUMULATIONS
COULD BEGIN AS EARLY AS LATE TUESDAY AFTERNOON. STAY TUNED FOR
MORE UPDATES ON THIS SPRING SNOWSTORM.

THE STORM WILL BE SLOWLY EXITING THE STATE ON WEDNESDAY...BUT
SNOW SHOWERS WILL LINGER ACROSS EASTERN NEVADA INTO THURSDAY. HIGH
PRESSURE PROMISES TO BRING DRIER WEATHER FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:47 PM PDTWinter Storm WatchLKNElko, Eureka, Lander, White Pine12 hr

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.